Skip to content

Drug interactions

Pseudoephedrine + Thioridazine

Severity: Major

Pseudoephedrine and Thioridazine: major interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Thioridazine markedly prolongs the QT interval and carries a risk of torsades de pointes, and sympathomimetic stimulation can add to arrhythmic risk. Combining them may increase the chance of serious ventricular arrhythmia.

What this interaction means in plain words

Pseudoephedrine and Thioridazine can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for.

Pseudoephedrine belongs to Respiratory; Thioridazine belongs to Central Nervous System.

Evidence level: Low

Why it happens

Additive pharmacodynamic arrhythmogenic effects: thioridazine QT prolongation with adrenergic cardiac stimulation.

What to do

Avoid pseudoephedrine in patients taking thioridazine; if unavoidable, monitor ECG and electrolytes and correct potassium and magnesium.

What to ask your pharmacist

  • Does the benefit of taking both outweigh the risk in my case?
  • Do I need any blood test, ECG or other check while on both?
  • What early warning signs should I watch for, and what should I do if they appear?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Pseudoephedrine and Thioridazine, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

Frequently asked questions

Can I take Pseudoephedrine with Thioridazine?

MediHelp rates the interaction as major. Pseudoephedrine and Thioridazine can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for. Thioridazine markedly prolongs the QT interval and carries a risk of torsades de pointes, and sympathomimetic stimulation can add to arrhythmic risk. Combining them may increase the chance of serious ventricular arrhythmia.

How serious is the interaction between Pseudoephedrine and Thioridazine?

MediHelp rates it major, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Avoid pseudoephedrine in patients taking thioridazine; if unavoidable, monitor ECG and electrolytes and correct potassium and magnesium.

What other medicines interact with Pseudoephedrine?

MediHelp also lists interactions of Pseudoephedrine with, for example, Isocarboxazid, Phenelzine, Rasagiline. The full list is on the Pseudoephedrine page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in